Montana, 2020High Wind in Montana, December 22 to 23, 2020
December 22 to 23, 2020 · NWS BYZ · 7 events in 6 counties and zones
Very tight surface pressure gradients, combined with strong winds aloft that mixed down to the surface, resulted in high winds across portions of the Billings Forecast Area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very tight surface pressure gradients, combined with strong winds aloft that mixed down to the surface, resulted in high winds across portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 22, 3:17 AM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Dec 22, 3:17 AM MST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Billings MT
317 AM MST Tue Dec 22 2020
.DISCUSSION...
Today through Wednesday...
Early morning satellite imagery shows valley fog lingering along
the Musselshell River near Roundup, and the Yellowstone east of
Billings. We are seeing drying w/ the onset of southwest winds off
the foothills. In fact, pretty interesting temperature variations
exist over the Billings area at 230am...with 28F at our office
on the west end, and 47 at the airport on the rims, and 51 degrees
on the hills south of the city. This pre-frontal warming will
continue to spread over the lower elevations early this morning
and it will be quite mild until the cold front hits.
Livingston and Nye still hitting gusts around 60 mph and will let
the advisory for these locations continue. Cold front arrives
around 15-16z and winds will decrease as they shift more westerly.
Big story today and tonight is the wind. Bottom line: have
upgraded the existing High Wind Watch to a Warning, and have added
Wheatland and Golden Valley counties, as well as the Bighorn
Canyon. Initial cold frontal push from the west will result in
increasing westerly winds later this morning into the afternoon.
Later today and tonight, an additional surge of cold advection on
the back side of the mid level trof dropping thru eastern MT will
provide an even stronger punch of wind. RAP/HRRR showing 850mb
wind core to 55-60 kts by 00z entering eastern Musselshell and
northern Rosebud counties, with assistance from convergence on the
east side of the Snowy Mountains. Cold advection and steep low
level lapse rates should allow for much of this wind to surface
and spread across our eastern cwa tonight (with strong winds
lasting beyond midnight). Judith Gap and Sheridan will also be
favored due to the terrain. There will also be snow showers per
the moist instability into a lowering dendritic layer, and
although snow accums will be limited to 1-2" over the higher hills
east of Billings, this will be enough to cause travel problems w/
some blowing snow and temps dropping below freezing this evening.
Also, wind chills will fall to the single digits tonight.
Mountain areas will see on the order of 4-7" of snow, perhaps a
little more on the NW aspects. The city of Billings will see
little or no snowfall as the downsloping NW flow will be dominant.
Winds will decrease but remain breezy on Wednesday, and snow
showers will taper off in our far east early in the day. Tomorrow
will then be a dry day with klondike chinooking as NW flow aloft
turns anticyclonic. Tightening downslope gradients will yield
increasing west winds at the usual spots along the western
foothills (Big Timber and Harlowton) and should see gusts on the
order of 50 mph. Temps tomorrow will be seasonably chilly with
highs in the 20s to mid 30s...coldest east.
We just can't seem to get away from the wind right now.
JKL
Wednesday night through Monday...
Upper ridging will bring dry weather to much of the region
Wednesday night through Friday night.
Gusty winds that begin Wednesday over the western foothills
should strengthen Wednesday night as the sea-level pressure
gradient strengthens due to pressure falls over central MT.
Northwesterly winds in the mid-levels of the atmosphere suggest
that the Big Timber area likely will experience the strongest
winds with gusts to 55-60 mph or so and these strongest winds
should occur Wednesday night. Winds will still be gusty on
Thursday over the western foothills with an appreciable sea-level
pressure gradient and westerly mid-level winds over the region.
Gusty winds then look to persist over the Livingston-Nye foothills
into Christmas.
Models bring upper troughiness and weak energy over the Northern
Rockies Saturday into Sunday in an upper flow regime where the
jet stream is split into two streams, one to our south, and one to
our north. A shortwave trough in the southern stream can bring a
cold front across the region and some light snow to parts of the
area starting Saturday afternoon. The air behind the cold front
will only be marginally cooler, though cool enough for the
precipitation to fall as snow. Models are hinting that this light
snow event could be another northwesterly flow upslope/downslope
scenario where most of the accumulating snow is confined to area
mountains and higher terrain east and southeast of Billings.
On Monday, models prog weak upper troughiness over the region
with a more organized system farther to the south. There could be
a few flurries from this pattern in our area but latest data
suggest that most of the accumulating snowfall should occur over
and near Colorado.
High temperatures will generally be in the 30s and 40s Thursday,
40s to lower 50s Christmas, 40s Saturday, and 30s Sunday and
Monday. RMS
&&
.AVIATION...
Valley fog is eroding as increasing southwesterly downslope winds
develop. Local fog along the Musselshell River and the Yellowstone
River east of KBIL should dissipate entirely by 12z.
Strong SW winds gusting to 50 kts will continue at KLVM until
around 15z, after which a cold frontal passage will allow winds to
shift westerly and decrease somewhat.
Cold front will be followed by strong NW winds this afternoon and
tonight across the lower elevations. Look for widespread gusts of
40-50 knots...locally higher east and north of KBIL. Along with
snow showers, expect areas of blowing snow and reduced visibility
as well. Snow showers will produce occasional MVFR conditions
east of KBIL, and mountains will be frequently obscured beginning
later this morning as precipitation moves in from the west.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 050 020/036 027/047 029/047 029/044 027/038 021/035
3/W 20/N 00/N 00/B 01/E 21/B 01/B
LVM 049 017/032 021/044 024/045 028/042 025/039 019/035
6/W 20/N 00/N 00/N 02/S 21/B 11/B
HDN 053 017/037 021/049 023/049 022/045 023/039 017/038
4/W 40/N 00/B 00/B 01/E 21/E 01/B
MLS 050 014/030 016/042 024/046 021/040 020/032 014/033
2/J 60/N 00/B 00/U 00/E 11/E 00/B
4BQ 055 015/028 016/043 026/048 023/044 022/035 017/035
3/W 72/J 00/B 00/U 00/E 11/E 01/B
BHK 052 012/023 010/037 021/044 020/040 016/030 010/032
2/J 71/N 00/B 00/U 00/B 11/E 00/B
SHR 056 015/030 017/047 022/049 021/045 020/037 014/037
7/W 61/N 00/B 00/B 01/E 21/B 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 11 AM this morning to 6 AM
MST Wednesday FOR ZONES 29>33-36-37-57-58-138-169-173-235.
High Wind Warning in effect from 8 AM this morning to
midnight MST tonight FOR ZONES 42-63-228.
Wind Advisory in effect until 11 AM MST this morning FOR
ZONES 65-66.
WY...High Wind Warning in effect from 11 AM this morning to 6 AM
MST Wednesday FOR ZONE 199.
&&
weather.gov/billingsHazardous weather outlook, Dec 21, 5:56 PM MST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
556 PM MST Mon Dec 21 2020
MTZ029>031-034-042-057-058-063-173-228-235-220700-
Musselshell-Treasure-Northern Rosebud-Northern Stillwater-
Golden Valley-Northern Big Horn-Southern Rosebud-Judith Gap-
Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
556 PM MST Mon Dec 21 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.
* WHAT...Locally Dense Fog.
* WHEN...This Evening.
* ADDITIONAL DETAILS...Locally dense fog has developed along and
north of a Harlowton to Billings to Ashland line. This includes
portions of highway 12, I-90, and I-94. Fog potential is expected
to decrease after midnight tonight.
* ADDITIONAL HAZARD CONCERNS...Visibility as low as a quarter of a
mile will make travel difficult in spots. Be alert for ice on
roadways where temperatures are below freezing. Slow down and
allow extra time to get to your destination.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Dec 22, 3:19 AM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
319 AM MST Tue Dec 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 AM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
12/22/2020 M60.00 MPH Park MT Dept of Highways
&&
jklLocal storm report, Dec 22, 5:54 AM MST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
554 AM MST Tue Dec 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM Non-Tstm Wnd Gst 12 SE Emigrant 45.27N 110.54W
12/22/2020 M51.00 MPH Park MT Mesonet
0320 AM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
12/22/2020 M54.00 MPH Park MT ASOS
0401 AM Non-Tstm Wnd Gst 2 WSW Livingston 45.65N 110.60W
12/22/2020 M57.00 MPH Park MT Dept of Highways
0418 AM Non-Tstm Wnd Gst 17 S Fort Smith 45.07N 107.89W
12/22/2020 M55.00 MPH Big Horn MT Mesonet
0435 AM Non-Tstm Wnd Gst 13 SSW Greycliff 45.58N 109.85W
12/22/2020 M54.00 MPH Sweet Grass MT Mesonet
0500 AM Non-Tstm Wnd Gst 2 WSW Livingston 45.65N 110.60W
12/22/2020 M70.00 MPH Park MT Dept of Highways
&&
RMSHigh Wind, Southern Wheatland
- When
- December 22, 8:45 AM MST to 9:00 AM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Sweet Grass
- When
- December 22, 1:40 PM MST to 1:55 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Southwestern Yellowstone
- When
- December 22, 4:51 PM MST to 5:13 PM MST
- Where
- Southwestern Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Judith Gap
- When
- December 22, 5:19 PM MST to 5:27 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 62 mph across the Judith Gap area.
High Wind, Southern Big Horn
- When
- December 22, 6:19 PM MST to 8:40 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Winds gusted up to 62 mph across Aberdeen Hill.
High Wind, Bighorn Canyon
- When
- December 22, 7:29 PM MST
- Where
- Bighorn Canyon forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.326, -108.259 (the zone’s center; the record gives no point)
Winds gusted as high as 63 mph through the Big Horn Canyon.
High Wind, Northern Sweet Grass
- When
- December 23, 1:40 PM MST to 4:10 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the Big Timber area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Colorado, December 22 to 23, 20207 injured · 65 kt wind · 5 events
- Blizzard and High Wind in North Dakota, December 22 to 23, 202022 events
- High Wind in South Dakota, December 22 to 23, 202069 kt wind · 21 events
- High Wind in Nebraska, December 22 to 23, 202061 kt wind · 17 events
- High Wind in South Dakota, December 22 to 23, 202060 kt wind · 17 events
- High Wind and Winter Weather in Kansas, December 22 to 23, 2020$1,000 · 57 kt wind · 16 events
- High Wind in Wyoming, December 22 to 24, 202070 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 22 to 23, 202069 kt wind · 9 events
- High Wind in Colorado, December 22 to 23, 202060 kt wind · 9 events
- Winter Storm and Heavy Snow in Alaska, December 22 to 24, 202064 kt wind · 9 events
- Drought in Texas, December 22 to 28, 20207 events
- High Wind in Nevada, December 22, 202060 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932115, 932117, 932112, 932116, 932113, 932111, 932118.